HER2 Support Group Forums

HER2 Support Group Forums (https://her2support.org/vbulletin/index.php)
-   Herceptin / Tykerb (https://her2support.org/vbulletin/forumdisplay.php?f=44)
-   -   After 9 years on Herceptin,heart ef crash (https://her2support.org/vbulletin/showthread.php?t=68355)

DianaMK 12-02-2019 05:51 PM

After 9 years on Herceptin,heart ef crash
 
I'm so nervous, been on herceptin 9 years which has kept me a stage 4 stable. My last echo went from 55 EF to 47. As a result, my doctors want me to stop treatment after 9 years. Has anyone else experienced this? Thank you for your input.

Pamelamary 12-03-2019 01:14 PM

Re: After 9 years on Herceptin,heart ef crash
 
Diana, this is always a concern for long term users of Herceptin. My Echo has been slowly sliding downwards. Have you discussed what you could do to improve your heart function? I remember quite a lot on this topic on this forum.
While the idea of stopping Herceptin is scary, there are a number of women who have done just that and continued NEAD. Perhaps put a call out?
Best wishes.... Pam

donocco 12-03-2019 01:38 PM

Re: After 9 years on Herceptin,heart ef crash
 
Diana

I did some very quick research on the subject. If you put "Cardiac side effects of herceptin" in google there is an article (a long one) from the nci that discusses this. They have a lot of charts in the article but one chart shows women whose LVEF was decreased, and the higher and lower LVEF values were shown. In most patients with your values the herceptin was continued as long as the patient was asymptomatic as far as the heart decreased function goes.

If you put Treating herceptin cardiac side effects in google, there is an article on the first page "Popular heart medications can prevent herceptin induced etc etc. They mention Cardivilol (brand name Coreg) combined with Lisinopril (brand name Zestril) to be used with herceptin. Perhaps you could be put on these drugs to prevent further damage. it seems your problem is not that severe yet. Some of the patients listed had LVEFs that went from the 50s to the 30s and these patients were taken off the drug. In your case no.
Cardivolol is a combination beta and alpha blocker and Lisinpril is an Ace inhibitor. Both are old established drugs. I used to fill prescriptions for these drugs often (particularly Lisinopril=Zestril.

Sometimes stopping the herceptin for a short time (perhaps also using these medications) allows the heart to recover and the herceptin is restarted.
Talk with the doctors. perhaps a second opinion. From what little I know about this it doesnt seem your situation is that bad. Another article I read seemed to indicate that unless the LVEF dropped by 10 points the Herceptin was continued. Ill do some research on this important subject. It just seems to me the docs are jumping too fast. I really dont know. I would menton the Cardivolol and Lisinopril use.

Paul

Laurel 12-03-2019 03:05 PM

Re: After 9 years on Herceptin,heart ef crash
 
Diana,

Many of the women here have used CoQ10 for improving their EFs. Worth a try!

Laurel

DianaMK 12-04-2019 03:34 PM

Re: After 9 years on Herceptin,heart ef crash
 
Thanks for all your responses. I have been on coreg for about 7 years after having a drop in EF way back then. Stable EF for 7 years until now.

donocco 12-04-2019 10:57 PM

Re: After 9 years on Herceptin,heart ef crash
 
Diana

I still wonder what would happen if you were put on an ACE inhibitor along with the coreg , temporarily stopped the Herceptin, waited until the LVEF function increased, then went back on the herceptin while taking the Coreg and Ace inhibitor together. If I had her 2 Neu positive breast cancer (rare in men but far from impossible) and my LVEF started to drop that is what I would do. If I have to stop taking the herceptin I have to but, to me, thats the last step.

The suggestion to take Coenzyme Q10 was a good one. I had no idea it was used to increased LVEF in situatons like yours. I take Q 10 to lower my blood pressure and it works well, actually I take 900mg a day in 3 divided doses, 400mg in the morning, 400mg in the evening, and 100mg at bedtime.

It may well have anti-cancer action. There was an article i read where patients with the lowest blood concentration of Coenzyme Q-10 had the more
extensive and aggressive melanomas than those in the highest Quartile.

There was a Danish experiment in 1993 where a few patients with stage 4 breast cancer took about 400mg Coenzyme Q 10 daily and the mets disappeared. Im sure you could find this article. It might be wise to take Q10
for its possible anticancer action, particularly if they do stop herceptin. At least you will be taking something.

Paul

KaiM 01-08-2020 11:30 PM

Re: After 9 years on Herceptin,heart ef crash
 
Diana, I have been on Herceptin since 2011 and did experience a significant drop in my EF about two years ago. The cardiologist put me on Cardivolol and Lisinopril and I took a six week break on Herceptin (2 doses). They did another ECHO and my EF had recovered enough to restart the Herceptin while continue with the Cardivolol and Lisinopril. I took the heart meds for a year and my EF continued to improve until it finally stabilized back in the normal range (above 50). I actually stopped the heart meds now and my EF has remained stable, so it seems a temporary drop can happen and giving your heart a break from Herceptin for a month or so and/or adding in Cardivolol and Lisinopril might just work for you as it did for me. Wishing you all the best with this, it can be a scary proposition to stop Herceptin after such a long stretch. I would definitely seek out heart meds and request frequent ECHOs to monitor a possible rebound of your EF that would enable you to restart the Herceptin. Keep us updated.

supportwife 01-09-2020 11:40 AM

Re: After 9 years on Herceptin,heart ef crash
 
My wife experienced the same thing, however the doctor prescribed an ace inhibitor carvedilol and she was back on herceptin. Hope it helps.

donocco 06-11-2020 12:52 PM

Re: After 9 years on Herceptin,heart ef crash
 
At the risk of seeming like Im splitting hairs Carvedilol is a combo Beta and Alpha sympatheric nervous system inhibitor not an Ace inhibitor. The side effects are different.
The important thing is it works for Herceptin induced heart problems. So do Ace inhibitors like Zestril and you can use the two types of drugs in combination.

Paul

donocco 09-11-2020 12:37 PM

Re: After 9 years on Herceptin,heart ef crash
 
Another thing about Coenzyme Q10 is that it decreases inflammation which is a vital part of the neoplastic process. Another over the counter product that is very good for inflammation is Pycnogenol from the pine bark of a tree that grows in southern France. In one experiment they gave 200mg of Pycnogenol to osteoarthritic patients. The C reactive protein a major inflammatory factor decreased from 3mg/liter to less than 1mg/liter.
Inflammation is a prime stimulator of cancerous process and some heart disease. About 25% of fatal heart attacks have no previous associated conditions like high blood pressure or high cholesterol. It is believed that excess undiagnosed inflammation plays an important role in these heart attacks. Decreasing inflammation should be beneficial in cancer patients. I dont know if something like pycnogenol would have any influence in Herceptin associated heart problems, Q10 might. I read a good article about this in US Pharmacist magazine.

Paul

PS Even my 11 year old Springer Spaniel gets his Pycnogenol. He is pretty spunky for a 11 year old dog. Both my wife and I adore Beethoven. Smart and manpulative


All times are GMT -7. The time now is 01:56 PM.

Powered by vBulletin® Version 3.8.7
Copyright ©2000 - 2021, vBulletin Solutions, Inc.
Copyright HER2 Support Group 2007 - 2021